Kava kava is the latest supplement to kind of bite the bust after a 55-year-old California man taking it showed up to his dermatologist with a gnarly rash over his face, scalp, and lower body.

According to the case report published in the journal Clinical and Experimental Dermatology, he was taking the supplement to aid his attempts to quit smoking. In addition to smoking, the University of Maryland Medical Center found kava (from the kava shrub that grows in the islands of the Pacific Ocean) can be ground and chewed to help boost mood, well-being and contentment, as well as to treat anxiety and insomnia. It doesn’t sound like it would be problematic, but this man was taking both kava supplements and anti-anxiety medication. Mixing the two is what caused his rash.

To confirm, he stopped taking the supplement, and after proper treatment, the rash went away. When it cleared up, he thought it was safe to take it again, only doing so led to flushed, itchy skin. It wasn’t until he stopped taking kava completely that he solved his skin problems. Turns out, kava and citalopram, the kind of anti-anxiety drug this man was taking, are broken down by the same enzyme systems, which means taking both at the same time can cause a negative side effect, such as an itchy rash.

"The case report shows how important it is for patients to tell their doctors if they are taking any supplements," Dr. Maryam Asgari, study author and an investigator at the Kaiser Permanente Northern California Division of Research in Oakland, Calif., told Live Science. Similarly, Dr. Asgari added that doctors need to get into a (better) habit of asking their patient's for detailed histories of the supplements they've taken to ensure there are no adverse effects.

Kava isn't the only supplement that mixes badly with medication. Fish oil, for example, may lower blood pressure too much when taken with blood pressure-lowering drugs, Health reported. Moreover, there's such a thing as supplement-on-supplement crime. Health added that "high doses of fish oil with herbs that slow blood clotting (including ginkgo) may cause bleeding." This isn't a new idea; in 2010, research presented during the American Heart Association's annual scientific meeting showed that people were taking a mix of vitamins and supplements, yet only one-third told their doctor.

If you're thinking of taking a supplement at the same time you're taking other medication, even another supplement, check with your doctor. And before adding a supplement, check to see if there aren't natural ways to reap the benefits they boast. There's a lot of research that supports taking fish oil, yet there's also research that supports increasing your daily intake of actual fish. Vitamin D supplements are another infamous supplement that can be sourced through foods, like portobello mushrooms, fortified milk, and eggs.

Source: Huynh J, Asgari M, Moore M. Sebotropic eruption associated with use of oral kava kava supplement. Clinical and Experimental Dermatology. 2014.